Sudden death due to inhalation of aliphatic hydrocarbons such as butane and propane is well described in the literature. The main mechanism involved is the induction of a fatal cardiac arrhythmia. This phenomenon is frequently associated with prisoners who accidentally die while sniffing these volatile substances with an abuse purpose. Furthermore, such prisoners are often under psychiatric treatment; specific drugs belonging to this pharmacological class lead to a drug-related QT interval prolongation, setting the stage for torsade de pointes. In this article, we present the case of a prisoner died after sniffing a butane-propane gas mixture from a prefilled camping stove gas canister. The man was under psychiatric drugs due to mental disorders. He was constantly subjected to electrocardiogram to monitor the QTc (corrected QT interval), which was 460 milliseconds long. Toxicological analysis on cadaveric samples was performed by means of gas chromatography (head space) and revealed the presence of butane and propane at low levels. The aim of this article was to discuss a possible arrhythmogenic interaction of QT interval prolongation induced by psychiatric drugs and butane-propane inhalations, increasing the cardiovascular risk profile. In other words, evidence may suggest that prisoners, under these circumstances, are more likely to experience cardiovascular adverse effects. We believe that this study underlines the need to take this hypothesis into account to reduce death risk in prison and any medical-related responsibilities. Further studies are needed to validate the hypothesis.

A Fatal Case of Acute Butane-Propane Poisoning in a Prisoner Under Psychiatric Treatment Do These 2 Factors Have an Arrhythmogenic Interaction, Thus Increasing the Cardiovascular Risk Profile?

LANCIA, MASSIMO
;
BACCI, Mauro;Suadoni, F.
2015

Abstract

Sudden death due to inhalation of aliphatic hydrocarbons such as butane and propane is well described in the literature. The main mechanism involved is the induction of a fatal cardiac arrhythmia. This phenomenon is frequently associated with prisoners who accidentally die while sniffing these volatile substances with an abuse purpose. Furthermore, such prisoners are often under psychiatric treatment; specific drugs belonging to this pharmacological class lead to a drug-related QT interval prolongation, setting the stage for torsade de pointes. In this article, we present the case of a prisoner died after sniffing a butane-propane gas mixture from a prefilled camping stove gas canister. The man was under psychiatric drugs due to mental disorders. He was constantly subjected to electrocardiogram to monitor the QTc (corrected QT interval), which was 460 milliseconds long. Toxicological analysis on cadaveric samples was performed by means of gas chromatography (head space) and revealed the presence of butane and propane at low levels. The aim of this article was to discuss a possible arrhythmogenic interaction of QT interval prolongation induced by psychiatric drugs and butane-propane inhalations, increasing the cardiovascular risk profile. In other words, evidence may suggest that prisoners, under these circumstances, are more likely to experience cardiovascular adverse effects. We believe that this study underlines the need to take this hypothesis into account to reduce death risk in prison and any medical-related responsibilities. Further studies are needed to validate the hypothesis.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11391/1384598
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 7
  • ???jsp.display-item.citation.isi??? 4
social impact